Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 94, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 23, 2011, 6:56 PM EDT for 13 counties in West Virginia. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2011, 6:56 PM EDT (22:56 UTC)
- Expired
- Apr 23, 2011, 8:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Braxton County, WV, Calhoun County, WV, Clay County, WV, Fayette County, WV, Gilmer County, WV, Kanawha County, WV, Lewis County, WV, Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Roane County, WV, Upshur County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 7:06 PM EDT | TSTM WND DMG | Stumptown, WV | TREES ARE DOWN ON STATE ROUTE 33 WEST NEAR STUMPTOWN |
| Apr 23, 7:20 PM EDT | TSTM WND DMG | Flatwoods, WV | SIGNS WERE BLOWN DOWN ALONG 1-79 BETWEEN THE FLATWOODS AND BURNSVILLE EXITS |
| Apr 23, 7:32 PM EDT | TSTM WND DMG | Webster Springs, WV | TREES ARE DOWN ON POINT MOUNTAIN ROAD... HODEM MOUNTAIN ROAD... AND DIANA DRIVE ALL IN WEBSTER SPRINGS |
| Apr 23, 7:33 PM EDT | TSTM WND DMG | Walkersville, WV | TREES ARE DOWN ON ROCK CAVE ROAD AND ROUTE 19 SOUTH NEAR WALKERSVILLE |
| Apr 23, 7:40 PM EDT | TSTM WND DMG | Rock Cave, WV | TREES DOWN ON FRENCHTOWN ROAD IN ROCK CAVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:39 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140
WUUS51 KRLX 232256
SVRRLX
WVC007-013-015-019-021-039-041-067-075-083-087-097-101-240000-
/O.NEW.KRLX.SV.W.0094.110423T2256Z-110424T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT SAT APR 23 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRAXTON COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF SUTTON...
SOUTHERN CALHOUN COUNTY IN WEST VIRGINIA...
CLAY COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF CLAY...
EXTREME NORTH CENTRAL FAYETTE COUNTY IN WEST VIRGINIA...
SOUTHERN GILMER COUNTY IN WEST VIRGINIA...
EAST CENTRAL KANAWHA COUNTY IN WEST VIRGINIA...
SOUTH CENTRAL LEWIS COUNTY IN WEST VIRGINIA...
NICHOLAS COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITIES OF...SUMMERSVILLE...RICHWOOD...
CENTRAL POCAHONTAS COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITIES OF...CASS SCENIC RAILROAD...MARLINTON...
SOUTHWESTERN RANDOLPH COUNTY IN WEST VIRGINIA...
NORTHERN ROANE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF SPENCER...
SOUTHERN UPSHUR COUNTY IN WEST VIRGINIA...
WEBSTER COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF WEBSTER SPRINGS...
* UNTIL 800 PM EDT
* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
SPENCER TO BIG OTTER TO 7 MILES SOUTH OF GLEN...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF SPENCER TO 10 MILES NORTH OF
CLAY TO 15 MILES SOUTHWEST OF CLAY...AND MOVING EAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARNOLDSBURG...BIRCH RIVER...GASSAWAY...CRAIGSVILLE...CAMDEN ON
GAULEY...HOLLY RIVER STATE PARK...ROCK CAVE...SNOWSHOE AND MILL
CREEK.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
37 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
&&
LAT...LON 3821 8006 3821 8037 3826 8044 3821 8051
3821 8137 3859 8110 3883 8146 3889 8015
3859 7979
TIME...MOT...LOC 2256Z 270DEG 48KT 3874 8119 3859 8096
3829 8117
$$
095 follow-up statements
727
WWUS51 KRLX 232308
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
708 PM EDT SAT APR 23 2011
WVC019-039-087-232318-
/O.CAN.KRLX.SV.W.0094.000000T0000Z-110424T0000Z/
KANAWHA WV-FAYETTE WV-ROANE WV-
708 PM EDT SAT APR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROANE...EXTREME NORTH
CENTRAL FAYETTE AND EAST CENTRAL KANAWHA COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3821 8006 3821 8037 3826 8044 3821 8051
3823 8117 3823 8118 3826 8121 3854 8094
3882 8123 3889 8015 3859 7979
TIME...MOT...LOC 2308Z 270DEG 48KT 3870 8099 3853 8076
3830 8105
$$
WVC007-013-015-021-041-067-075-083-097-101-240000-
/O.CON.KRLX.SV.W.0094.000000T0000Z-110424T0000Z/
POCAHONTAS WV-NICHOLAS WV-LEWIS WV-RANDOLPH WV-GILMER WV-CLAY WV-
CALHOUN WV-BRAXTON WV-WEBSTER WV-UPSHUR WV-
708 PM EDT SAT APR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN UPSHUR...WEBSTER...BRAXTON...SOUTHERN CALHOUN...EASTERN
CLAY...SOUTHERN GILMER...SOUTHWESTERN RANDOLPH...SOUTH CENTRAL
LEWIS...NICHOLAS AND CENTRAL POCAHONTAS COUNTIES...
AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NICUT TO BIRCH RIVER TO
SWISS...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF GRANTSVILLE
TO 10 MILES SOUTHWEST OF SUTTON TO 11 MILES SOUTH OF CLAY...MOVING
EAST AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FRAMETOWN...SHOCK...DRENNAN...ROSEDALE...WILSIE...LITTLE BIRCH...
KESSLERS CROSS LANES...MUDDLETY...GASSAWAY...ERBACON...CEDARVILLE...
SUMMERSVILLE...BOGGS...EXCHANGE...CANVAS...CALVIN...CENTRALIA...
DIANA...BURNSVILLE...FLATWOODS...NETTIE...COWEN...CRAIGSVILLE...
HEATERS...CAMDEN ON GAULEY...UPPER GLADE...WEBSTER SPRINGS...FALLS
MILLS...RICHWOOD...BERGOO...WANETA...HACKER VALLEY...IRELAND...HOLLY
RIVER STATE PARK...CLEVELAND...KANAWHA HEAD...ROCK CAVE...
MONTERVILLE...EDEN...PICKENS...VALLEY HEAD...MINGO...SLATY FORK...
ALEXANDER...HELVETIA...ALTON...CHEAT BRIDGE...EDRAY...CASS SCENIC
RAILROAD...SNOWSHOE...MILL CREEK...MARLINTON...HUTTONSVILLE AND
DURBIN
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
42 AND 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3821 8006 3821 8037 3826 8044 3821 8051
3823 8117 3823 8118 3826 8121 3854 8094
3882 8123 3889 8015 3859 7979
TIME...MOT...LOC 2308Z 270DEG 48KT 3870 8099 3853 8076
3830 8105
$$
09205
WWUS51 KRLX 232318
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
718 PM EDT SAT APR 23 2011
WVC007-013-015-021-041-067-075-083-097-101-240000-
/O.CON.KRLX.SV.W.0094.000000T0000Z-110424T0000Z/
POCAHONTAS WV-NICHOLAS WV-LEWIS WV-RANDOLPH WV-GILMER WV-CLAY WV-
CALHOUN WV-BRAXTON WV-WEBSTER WV-UPSHUR WV-
718 PM EDT SAT APR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN UPSHUR...WEBSTER...BRAXTON...SOUTHERN CALHOUN...EASTERN
CLAY...SOUTHERN GILMER...SOUTHWESTERN RANDOLPH...SOUTH CENTRAL
LEWIS...NICHOLAS AND CENTRAL POCAHONTAS COUNTIES...
AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FRAMETOWN TO
BOGGS TO KESSLERS CROSS LANES...OR ALONG A LINE EXTENDING FROM 9
MILES SOUTHWEST OF SUTTON TO 13 MILES WEST OF WEBSTER SPRINGS TO 8
MILES SOUTHWEST OF SUMMERSVILLE...MOVING EAST AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CANVAS...GASSAWAY...COWEN...CRAIGSVILLE...CAMDEN ON GAULEY...
EXCHANGE...LITTLE BIRCH...UPPER GLADE...ERBACON...BURNSVILLE...
FLATWOODS...HEATERS...NETTIE...CENTRALIA...FALLS MILLS...DIANA...
RICHWOOD...IRELAND...WALKERSVILLE...BERGOO...CLEVELAND...HACKER
VALLEY...KANAWHA HEAD...ROCK CAVE...SLATY FORK...HOLLY RIVER STATE
PARK...EDEN...WANETA...ALEXANDER...ALTON...PICKENS...SNOWSHOE...
HELVETIA...MONTERVILLE...MINGO...EDRAY...CASS SCENIC RAILROAD...CHEAT
BRIDGE...MILL CREEK...MARLINTON...HUTTONSVILLE...DURBIN AND VALLEY
HEAD
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
43 AND 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL WEST VIRGINIA.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3821 8006 3821 8037 3826 8044 3821 8051
3823 8117 3823 8118 3826 8121 3854 8094
3882 8123 3889 8015 3859 7979
TIME...MOT...LOC 2318Z 270DEG 48KT 3860 8081 3842 8059
3820 8089
$$
09007
WWUS51 KRLX 232327
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT SAT APR 23 2011
WVC013-015-021-232336-
/O.CAN.KRLX.SV.W.0094.000000T0000Z-110424T0000Z/
GILMER WV-CLAY WV-CALHOUN WV-
727 PM EDT SAT APR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALHOUN...EASTERN
CLAY AND SOUTHERN GILMER COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3821 8006 3821 8037 3826 8044 3821 8051
3824 8078 3857 8058 3884 8077 3885 8075
3889 8015 3859 7979
TIME...MOT...LOC 2326Z 270DEG 48KT 3879 8063 3857 8045
3835 8061
$$
WVC007-041-067-075-083-097-101-240000-
/O.CON.KRLX.SV.W.0094.000000T0000Z-110424T0000Z/
POCAHONTAS WV-NICHOLAS WV-LEWIS WV-RANDOLPH WV-BRAXTON WV-WEBSTER WV-
UPSHUR WV-
727 PM EDT SAT APR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN UPSHUR...WEBSTER...EASTERN BRAXTON...SOUTHWESTERN
RANDOLPH...SOUTH CENTRAL LEWIS...EAST CENTRAL NICHOLAS AND CENTRAL
POCAHONTAS COUNTIES...
AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM HEATERS TO DIANA TO CRAIGSVILLE...OR ALONG A
LINE EXTENDING FROM 9 MILES NORTH OF SUTTON TO 8 MILES NORTHWEST OF
WEBSTER SPRINGS TO 11 MILES NORTHWEST OF RICHWOOD...MOVING EAST AT 55
MPH.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
67 AND 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3821 8006 3821 8037 3826 8044 3821 8051
3824 8078 3857 8058 3884 8077 3885 8075
3889 8015 3859 7979
TIME...MOT...LOC 2326Z 270DEG 48KT 3879 8063 3857 8045
3835 8061
$$
09065
WWUS51 KRLX 232339
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT SAT APR 23 2011
WVC007-067-232347-
/O.CAN.KRLX.SV.W.0094.000000T0000Z-110424T0000Z/
NICHOLAS WV-BRAXTON WV-
739 PM EDT SAT APR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRAXTON AND EAST
CENTRAL NICHOLAS COUNTIES IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THESE
COUNTIES.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3821 8006 3821 8037 3824 8038 3830 8051
3862 8034 3881 8048 3883 8047 3886 8052
3887 8052 3889 8015 3859 7979
TIME...MOT...LOC 2337Z 270DEG 48KT 3881 8037 3857 8030
3845 8034
$$
WVC041-075-083-097-101-240000-
/O.CON.KRLX.SV.W.0094.000000T0000Z-110424T0000Z/
POCAHONTAS WV-LEWIS WV-RANDOLPH WV-WEBSTER WV-UPSHUR WV-
739 PM EDT SAT APR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN UPSHUR...EASTERN WEBSTER...SOUTHWESTERN RANDOLPH...SOUTH
CENTRAL LEWIS AND CENTRAL POCAHONTAS COUNTIES...
AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM IRELAND TO 7 MILES NORTH OF WEBSTER SPRINGS TO
WEBSTER SPRINGS...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
WESTON TO 7 MILES NORTH OF WEBSTER SPRINGS TO WEBSTER
SPRINGS...MOVING EAST AT 55 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING
IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL WEST VIRGINIA.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3821 8006 3821 8037 3824 8038 3830 8051
3862 8034 3881 8048 3883 8047 3886 8052
3887 8052 3889 8015 3859 7979
TIME...MOT...LOC 2337Z 270DEG 48KT 3881 8037 3857 8030
3845 8034
$$
09900
WWUS51 KRLX 232358
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT SAT APR 23 2011
WVC041-075-083-097-101-240007-
/O.EXP.KRLX.SV.W.0094.000000T0000Z-110424T0000Z/
POCAHONTAS WV-LEWIS WV-RANDOLPH WV-WEBSTER WV-UPSHUR WV-
758 PM EDT SAT APR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UPSHUR...EASTERN
WEBSTER...SOUTHWESTERN RANDOLPH...SOUTH CENTRAL LEWIS AND CENTRAL
POCAHONTAS COUNTIES WILL EXPIRE AT 800 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND NO LONGER POSE A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER THE WEAKER
THUNDERSTORMS IN THE AREA MAY STILL PRODUCE GUSTY WINDS AND PEA SIZE
HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3821 8006 3821 8037 3824 8038 3830 8051
3862 8034 3881 8048 3883 8047 3886 8052
3887 8052 3889 8015 3859 7979
TIME...MOT...LOC 2357Z 270DEG 48KT 3871 8002 3846 7996
3835 8001
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:11 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 23, 4:11 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT SAT APR 23 2011
.SYNOPSIS...
NEARLY STATIONARY FRONT OVER THE OHIO VALLEY THROUGH THE
WEEKEND...WITH MULTIPLE BOUTS OF SHOWERS AND THUNDERSTORMS. FRONT
LIFTS NORTH BY MONDAY...BUT MORE STORMS WITH A COLD FRONT MIDWEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
STILL AWAITING THE CONVECTION AT THIS HOUR WITH CAPE SLOWLY
INCREASING AND CIN DECREASING.
BANKING ON THE OSCILLATIONS OF THE FRONT OVER THE NEXT 24
HOURS...AND HAVE EXTENDED THE DURATION OF THE FLASH FLOOD WATCH INTO
SUNDAY EVENING. CREEKS...STREAMS...AND SOILS ARE STILL
SATURATED...AND THE THRESHOLD FOR ADDITIONAL RAIN TO CREATE PROBLEMS
OR ADD TO EXISTING PROBLEMS IS LOW.
CARRY THE LIKELY TO CATEGORICAL POPS ALONG THE OHIO RIVER AND NORTH
INTO SUNDAY GIVEN THE SET UP OF THE FRONTAL BOUNDARY. STILL HAVE
CONCERNS ABOUT THE POTENTIAL FOR MULTIPLE CONVECTIVE SYSTEMS
AFFECTING THE AREA...RIDING ALONG THE BOUNDARY. HAVE TWO SEPARATE
SYSTEMS CURRENTLY IN SOUTHWEST OHIO AND NORTHERN KENTUCKY...AND
MOVING FROM SOUTHEAST MISSOURI INTO FAR WESTERN KENTUCKY. EXPECT
THESE TO HAVE AN IMPACT ON OUR AREA EVENTUALLY. BOTH HAVE CLOUD TOPS
TO -70C.
KEPT THE OVERNIGHT LOWS ON THE HIGHER SIDE OF GUIDANCE TONIGHT WITH
CLOUDS AND CONTINUED SOUTHERLY FLOW. CONVERSELY...KEPT THE NORTHERN
CWA COOLER SUNDAY WITH RAIN...EXCEPT FOR THE FAR SOUTHERN CWA.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
COMPLEX PATTERN CONTINUES INTO MON MORNING...AS FRONT ALONG WHICH
COMPLEXES MIGRATE...REMAINS NEAR NW PORTION OF FORECAST AREA. TOUGH
TO TIME SUCH COMPLEXES IN THE NEAR TERM...LET ALONE THE SHORT
TERM...ESPECIALLY AS CONVECTION ITSELF REDEFINES BOUNDARY /IES/.
PW VALUES CONTINUE AS HIGH AS 1.5 IN JUST S OF FRONT WHILE CAPE
VALUES GET TO A GRAND OR BETTER DURING THE AFTERNOON. GIVEN THE
SHEAR ENVIRONMENT...THE DUAL SEVERE / FLOOD THREAT CONTINUES WITH
ANY OF THESE COMPLEXES. COMPLEXES TRACKING ACROSS THE SAME AREA
ALSO GIVE RISE TO A PERSISTENT FLOOD THREAT.
DURING MON...UPPER FLOW BACKING TO THE SW ON ACCOUNT OF RIDGING TO
THE E AND S/W TROF APPROACHING FROM THE W...SHOULD PUSH THE FRONT
FARTHER N...GREATLY REDUCING THE AMOUNT OF CONVECTION AND THE
ASSOCIATED AFOREMENTIONED THREATS.
GENERAL INSTABILITY AND HIGH MOISTURE CONTENT COULD LEAD TO WARM
SECTOR ISOLATED TO SCATTERED CONVECTION MON AFTERNOON AND THEN
ESPECIALLY TUE AFTERNOON...WITH RIPPLES IN THE UPPER LEVEL FLOW
TUE. THERE IS SOME QUESTION AS TO WHETHER A MORE BONAFIDE RIPPLE
MATERIALIZES FOR LATE TUE AND TUE NT...WARRANTING AT LEAST CHANCE
POPS THEN.
MINOR ADJUSTMENTS WERE MADE TO HIGHS MON AND TUE WITH THE AID OF
ADJMET AND CONSALL...WITH WARM AFTERNOONS ON TAP BOTH DAYS. SIMILAR
MINOR ADJUSTMENTS WERE MADE ON LOWS SUN NT THROUGH TUE NT...WITH MON
AND TUE NIGHTS BEING PARTICULARLY MILD.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
PRETTY MUCH ROLLED CLOSE TO HPC SOLUTION THRU EXTENDED GIVEN ONGOING
WX SITUATION. AREA FINALLY GETS IN ON PATTERN CHANGE WITH DEEP TROF
CARVED OUT IN MID SECTION OF CONUS WHICH SLOWLY MIGRATES EAST INTO
OUR NECK OF THE WOODS BY WEEKS END. HOWEVER...TO GET THERE...AREA
MUST CONTEND WITH A ANOTHER BIG RAIN MAKER TOWARD THURSDAY. IT
APPEARS THAT SFC CYCLOGENESIS WILL HANG UP FRONT JUST TO THE WEST
WEDNESDAY...KEEPING BULK OF PCPN WEST. WEDNESDAY SHOULD BE BREEZY
WITH STRONG DOWNSLOPING HELPING TO KEEP MORE SUN IN FCST FOR MUCH OF
THE DAY. EXCEPTION BEING EASTERN SLOPES WHERE MORE IN THE WAY OF
UPSLOPE CLDS WILL BE PRESENT. AS DEEPENING SFC LOW HEADS NORTH INTO
GREAT LAKES...AND BECOME OCCLUDED...COLD FRONT WILL BEGIN TO MARCH
EAST INTO AREA WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. EXPECT A
GOOD SHOT OF RAIN WITH THIS BUT HOPING IT WILL REMAIN PROGRESSIVE
ENOUGH. HOWEVER...CONVECTIVE ELEMENT WILL UNDOUBTEDLY RESULT IN
HIGHER RAINFALL RATES.
BEHIND FRONT...GOOD CAA AND STEEP LOW LEVEL LAPSE RATES WILL KEEP
CLDS PLENTIFUL ACROSS MUCH OF THE AREA. COULD SEE SOME UPSLOPE SHRA
AS WELL.
SFC HIGH WILL BUILD IN FOR SATURDAY RESULTING A RETURN TO SUNSHINE
AND DRY WX.
STARTED WITH HPC FOR TEMPS...TWEAKING LOWS WEDNESDAY NIGHT HIGHER IN
WAA FLOW AND NUDGING DOWN HIGHS FRIDAY IN CAA PARTICULARLY ACROSS
THE HIGH TERRAIN.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR WHEN NOT IN CONVECTION...UNLESS IT IS INVOLVED WITH TRAILING
STRATIFORM RAIN...WHEN MVFR CEILINGS ARE POSSIBLE. HTS AND PKB ARE
MOST VULNERABLE TO THE CONVECTION TODAY...WITH CHANCES LINGERING
IN CRW...CKB...AND EKN. IFR POSSIBLE BRIEFLY IN THESE
STORMS...WITH GUSTS TO 45KTS POSSIBLE. RIGHT NOW...DO NOT HAVE
TSRA IN THE TAFS...BUT CARRYING THE THREAT WITH CB INSTEAD. FIGURE
AN AMENDMENT OR TWO IS LIKELY THROUGH THIS EVENING. BKW SHOULD
ESCAPE THE ACTION.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF STORMS WILL VARY. ATMOSPHERE IN THE
POST CONVECTIVE ENVIRONMENT MAY NOT MATCH TAFS...REQUIRING
AMENDMENTS.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H M H H H H H H H H H H
HTS CONSISTENCY M H H H H H H H H H H H
BKW CONSISTENCY M H H H H H H H H H H H
EKN CONSISTENCY H M M H M H M H H H H H
PKB CONSISTENCY M H H H H H H H H M H H
CKB CONSISTENCY H M H H M H H H H M H H
AFTER 18Z SUNDAY...
POSSIBLE IFR FROM THUNDERSTORM BATCHES THROUGH SUNDAY
NIGHT...MAINLY IN SOUTHEAST OHIO...NORTHEAST KENTUCKY... AND INTO
NORTHERN WV.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR WVZ006>011-
014>020-027>032-037>040-046-047.
OH...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR OHZ066-067-075-
076-083>087.
KY...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KYZ101>103.
VA...NONE.
&&
SYNOPSIS...26/TRM/30
NEAR TERM...26
SHORT TERM...TRM
LONG TERM...30
AVIATION...26Hazardous weather outlook, Apr 23, 4:51 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 451 PM EDT SAT APR 23 2011 OHZ066-067-075-076-084-WVZ032-037>040-046-047-242100- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 451 PM EDT SAT APR 23 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE AREA FOR SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024-025-033>036-242100- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 451 PM EDT SAT APR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-OHZ083-085>087-WVZ006>011-014>020-027>031-242100- GREENUP-CARTER-BOYD-JACKSON-MEIGS-GALLIA-LAWRENCE-CABELL-MASON-WOOD- PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON- 451 PM EDT SAT APR 23 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...PART OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE AREA FOR SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ105-WVZ005-013-026-242100- LAWRENCE-WAYNE-LINCOLN-BOONE- 451 PM EDT SAT APR 23 2011 ...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE AREA FOR SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
In the hours before
Local storm report, Apr 23, 6:45 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
645 PM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL SCOTT DEPOT 38.45N 81.90W
04/23/2011 U0.50 INCH PUTNAM WV PUBLIC
&&
NNNNLocal storm report, Apr 23, 6:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
646 PM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 6 ENE IRONTON 38.57N 82.58W
04/23/2011 LAWRENCE OH PUBLIC
TREES DOWN ALONG 141 NEAR KITTS
&&
EVENT NUMBER RLX1100493
TAXLocal storm report, Apr 23, 6:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
647 PM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG FLATWOODS 38.52N 82.72W
04/23/2011 GREENUP KY TRAINED SPOTTER
TREES AND POWER LINES DOWN
&&
EVENT NUMBER RLX1100494
RPYLocal storm report, Apr 23, 6:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
648 PM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG ASHLAND 38.46N 82.64W
04/23/2011 BOYD KY TRAINED SPOTTER
DOWNED TREES AND POWER LINES.
&&
EVENT NUMBER RLX1100495
RPYLocal storm report, Apr 23, 6:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
649 PM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG ASHLAND 38.46N 82.64W
04/23/2011 BOYD KY TRAINED SPOTTER
TREE DOWN ON CAR AT CITY PARK.
&&
EVENT NUMBER RLX1100496
RPYLocal storm report, Apr 23, 6:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
650 PM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 SE LAKE VESUVIUS 38.60N 82.60W
04/23/2011 LAWRENCE OH PUBLIC
ROOFS REPORTED OFF HOUSES...AND MULTIPLE TREES DOWN
ALONG ELLISONVILLE RIDGE ROAD IN UPPER TOWNSHIP
&&
EVENT NUMBER RLX1100497
TAXThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:34 PM EDT | Special Weather Statement | RLX | Clay, Kanawha | 41 min |
| Apr 23, 7:35 AM EDT | Special Weather Statement | RLX | Cabell, Jackson, Kanawha, Lincoln, Mason, Putnam and 1 more | 55 min |
| Apr 23, 4:42 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 48 min |
| Apr 23, 5:12 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Jackson, Mason, Putnam | 63 min |
| Apr 23, 5:21 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam, Wayne | 54 min |
| Apr 23, 5:34 PM EDT | Tornado Warning | RLX | Cabell, Mason, Putnam | 26 min |
| Apr 23, 6:05 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Fayette, Jackson, Kanawha and 3 more | 55 min |
| Apr 23, 6:19 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Nicholas | 20 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.